Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Blacksburg, VA

June 19, 2020Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 19, 2020, 3:57 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 3:57 PM EDT (19:57 UTC)
Expired
Jun 19, 2020, 5:48 PM EDT
In force
111 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS51 KRNK 191957
FFWRNK
VAC089-141-690-200200-
/O.NEW.KRNK.FF.W.0034.200619T1957Z-200620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
357 PM EDT Fri Jun 19 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...
  Southeastern Patrick County in southwestern Virginia...

* Until 1000 PM EDT Friday.

* At 354 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Martinsville...
  Stuart...
  Spencer...
  Critz...
  Villa Heights...
  Chatmoss...
  and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3655 8030 3669 8025 3669 8016 3667 8013
      3667 8007 3673 8009 3674 7997 3680 7985
      3679 7982 3680 7976 3679 7976 3680 7974
      3679 7973 3654 7989

FLASH FLOOD...RADAR INDICATED

$$

MBS
2 follow-up statements
068 
WGUS71 KRNK 192117
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
517 PM EDT Fri Jun 19 2020

VAC141-192126-
/O.CAN.KRNK.FF.W.0034.000000T0000Z-200620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
517 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PATRICK COUNTY IS 
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3673 7994 3674 7988 3670 7981 3664 7983
      3668 7992

$$

VAC089-690-200200-
/O.CON.KRNK.FF.W.0034.000000T0000Z-200620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
517 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR 
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE...

At 516 PM EDT, Runoff from earlier heavy rainfall continues across 
the warned area. Some flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Martinsville...
Collinsville...
Villa Heights...
and Chatmoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3673 7994 3674 7988 3670 7981 3664 7983
      3668 7992

FLASH FLOOD...RADAR INDICATED

$$

MBS
458 
WGUS71 KRNK 192148
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
548 PM EDT Fri Jun 19 2020

VAC089-690-192158-
/O.CAN.KRNK.FF.W.0034.000000T0000Z-200620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
548 PM EDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING FOR 
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3673 7994 3674 7988 3670 7981 3664 7983
      3668 7992

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:44 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 19, 3:44 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
344 PM EDT Fri Jun 19 2020

.SYNOPSIS...
An area of Low pressure will remain over the area into Saturday
before heading off to the east Sunday. A transition to a much
warmer weather pattern is expected early next week, although
scattered afternoon evening thunderstorms will remain in the
forecast.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 EDT Friday...

Saturday marks the summer solstice of 2020 at 543 PM EDT. In
spite of the change in season, temperatures are still being
suppressed by a blocky weather pattern. We are now on day 5 with
respect to entertaining this cutoff Low. This is expected to
change to some degree by Sunday.

Weakening upper Low over the central Appalachians is forecast to
open up into a trough and then move east and off the coast
Saturday. Until then, expect an abundance of cloud cover along
with scattered to numerous showers and thunderstorms. Heating of
the day will promote the strongest activity and the greatest
coverage. Thermodynamic profile through this evening suggest
MUCAPE of 1000-1500 j/kg across the region with PWAT of 1.25 to
1.50. This is expected to support semi-robust shower and
thunderstorm cores with instantaneous rain rates upwards of 3
inches an hour. Mean wind of 15-17kts should keep storm cells
moving, however localized excessive rainfall is still possible
due to the tendency for the deep convection to train around the
periphery of the upper low. Training and backbuilding can and
will lead to isolated flash flooding. Stream basins which exceed
1.5 inches in an hour will likely have problems with flooding
due to the wet antecedent conditions. Rainfall in excess of 2.5
inches in an hour or rain rates of 4 inches an hour may lead to
mudslides in addition to washing debris onto the highways.

Given the low FFG values the antecedent signal is certainly
supportive of flooding if any storm anchoring or organization
can become established. Convective allowing models suggest
randomized coverage from now through 8PM this evening. After
that, loss of daytime heating should lead to weakening.

Can't totally rule out an isolated strong/severe wind gust from
the most robust thunderstorms. Per the moist ground, sub-
severe wind gusts and water loading may produce downed trees,
resulting in power outages.

Models show the precip fading this evening in the west,
and closer to midnight in the piedmont. A few lingering showers
may persist into early Saturday morning, but not confident in
taking pops completely out of the forecast as the upper
low/trough axis will still be over the general region.

Expectation Saturday is for the atmosphere to heat up again with
shower/storm coverage increasing for the afternoon. The upper
trough axis is progged more-so over the eastern CWA so will skew
the better coverage of showers/storms to areas along and east
of the Blue Ridge.

Temperature forecast reflects persistence, but hedged slightly
warmer due to the fact the upper low is weakening with time and
should allow for more breaks in the cloud cover. Again we are
expecting highs in the 70s across the mountains lower 80s
piedmont. Lows should be close to the seasonal norm, maybe a
few degrees cooler in the mountains as we may see some clearing,
supporting lows in the mid to upper 50s. The piedmont to Blue
Ridge will have lows in the upper 50s to mid 60s. Where it
clears out some, and with wet ground, expect fog to form, with
dense fog a possibility.

Forecast confidence is high on temperatures and winds, and average
on pops/sky cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 330 PM EDT Friday...

Trough from remnant close low is expected to reach the
Chesapeake Bay and exit offshore Saturday night. With its
departure pattern will become more progressive as we turn our
attention to an approaching upper level trough over the
northern Plains for early next week. This trough will maintain
threat for showers and thunderstorms, but the expectation is for
them to become more diurnally driven. The more noticeable
change will be the increase in temperature. Southwest winds will
introduce warm air advection in addition to increasing
dewpoints...more in line with the summer solstice.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM EDT Friday...

A deep upper trof and an associated surface low in the Great Lakes
region will trail a cold front over the eastern CONUS in the
midweek. Timing on fropa is uncertain right now, but later guidance
ought to bring some clarity to that issue. Shortwaves will make
their way around the trof through the weekend, helping trigger
convection most afternoons. Per the ECMWF on Friday a strong surface
low and cutoff upper low will stack vertically over the southern
plains and make a beeline for our area, arriving late on Saturday.
Other guidance is split on this feature, with the GFS manifesting
nothing, and the Canadian forming a strong shortwave with a later
arrival date. Given that this feature is in the last 12 hours of the
forecast period, and its formation is questionable, have not given
it much consideration when making PoP decisions.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of Noon EDT Friday...

Mix of MVFR to VFR cloud bases with and VFR visibilities
expected this afternoon and evening. Daytime heating is
resulting in scattered to numerous cloud buildups with
shower/storm coverage the greatest from now through 8PM/00z this
evening.

Showers and storms are expected to weaken and dissipate after
8PM this evening with partial clearing. Will have to watch
clearing as this will increase potential for fog leading to IFR
or lower conditions. Confidence is high that LWB and perhaps
BCB will see IFR to LIFR fog, with BLF seeing IFR to LIFR cigs.
Have high end IFR to MVFR from Roanoke east to DAN/LYH tonight
as well.

Forecast confidence is high on threat of showers today and sub-
VFR at times, but timing in this threat and clearing tonight
with fog is average for confidence.

Extended Aviation Discussion...

The closed upper low will continue to meander about the central
and southern Appalachians Saturday. The low weakens and heads
east by Sunday. As the low weakens, the threat for prevailing
IFR conditions and persistent -RA will begin to decrease.

Showers and thunderstorms, with MVFR ceilings and visibilities
are expected Saturday into Monday, mainly each afternoon and
evening. Scattered MVFR showers and Thunderstorms are expected
Tuesday especially in the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, Jun 19, 3:46 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
346 PM EDT Fri Jun 19 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-202000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
346 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms through this evening may produce
excessive rainfall. This may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms Saturday could bring locally heavy rain,
which could cause isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 12:33 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Fri Jun 19 2020

VAZ058-059-191730-
Halifax-Charlotte-
1233 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...

At 1225 PM EDT, a strong thunderstorm was located near the Staunton
River State Park, or 8 miles northeast of Virgilina, moving
northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Redoak...
Hitesburg...
Staunton River State Park...
and Virgilina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near the headwaters of Buggs Island Lake, where the
Roanoke River enters the reservoir, between the State Park and
Clarksville, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

LAT...LON 3670 7865 3668 7862 3665 7857 3664 7856
      3664 7858 3669 7865 3669 7868 3668 7870
      3658 7872 3656 7874 3654 7873 3654 7885
      3674 7869 3680 7862 3684 7854
TIME...MOT...LOC 1627Z 218DEG 7KT 3663 7866

PM
Special weather statement, Jun 19, 12:41 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1241 PM EDT Fri Jun 19 2020

NCZ001-018-019-191730-
Ashe-Wilkes-Watauga-
1241 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WILKES...SOUTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE
COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located over Maple Springs,
or near Wilbar. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Deep Gap...
Darby...
Wilkesboro Reservoir...
and Buck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3609 8146 3609 8147 3610 8148 3610 8151
      3611 8152 3612 8155 3628 8154 3635 8125
      3611 8114 3608 8145
TIME...MOT...LOC 1641Z 254DEG 4KT 3619 8139

VFJ
Special weather statement, Jun 19, 12:49 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Fri Jun 19 2020

NCZ019-191730-
Wilkes-
1249 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES COUNTY...

At 1249 PM EDT, a strong thunderstorm was located near Darby, or near
Blowing Rock, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Wilbar...
Mc Grady...
Mulberry...
and Wilkesboro Reservoir.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3619 8147 3620 8146 3623 8147 3624 8148
      3625 8147 3626 8143 3629 8139 3628 8137
      3630 8137 3642 8114 3621 8093 3607 8139
TIME...MOT...LOC 1649Z 242DEG 12KT 3610 8157

PC
Special weather statement, Jun 19, 2:01 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Fri Jun 19 2020

VAZ032-033-043-191845-
Henry-Franklin-Patrick-
201 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...NORTHEASTERN
PATRICK AND SOUTHERN FRANKLIN COUNTIES...

At 201 PM EDT, a strong thunderstorm was located over Fairy Stone
State Park, or near Bassett, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Leatherwood...
Endicott...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3671 8013 3688 8018 3700 7977 3674 7967
      3672 7967
TIME...MOT...LOC 1801Z 258DEG 13KT 3682 8007

BMG
Local storm report, Jun 19, 2:50 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      1 ENE BURNT CHIMNEY     37.11N 79.81W
06/19/2020                   FRANKLIN           VA   POST OFFICE

            WATER FLOWING OVER ROADWAYS AROUND WIRTZ AND
            SPILLING OUT OF A RETENTION POND NEAR THE
            POST OFFICE. POST OFFICE EMPLOYEE DESCRIBED
            IT AS LIKE A RIVER.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:18 PM EDTAreal Flood AdvisoryRNKTazewell7 hr
Jun 19, 9:23 AM EDTAreal Flood AdvisoryRNKAlleghany4 hr
Jun 19, 12:33 PM EDTSpecial Weather StatementRNKHalifax57 min
Jun 19, 2:01 PM EDTSpecial Weather StatementRNKFranklin44 min
Jun 19, 2:16 PM EDTFlash Flood WarningRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem3 hr
Jun 19, 2:19 PM EDTFlash Flood WarningRNKFranklin3 hr
Jun 19, 2:37 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick15 min
Jun 19, 2:51 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick3 hr
Jun 19, 3:07 PM EDTFlash Flood WarningRNKCharlotte, Halifax4 hr
Jun 19, 3:37 PM EDTAreal Flood AdvisoryRNKGrayson116 min
Jun 19, 3:41 PM EDTFlash Flood WarningRNKPatrick2 hr
Jun 19, 3:50 PM EDTFlash Flood WarningRNKPulaski, Wythe3 hr
Jun 19, 4:09 PM EDTSpecial Weather StatementRNKCity of Martinsville36 min
Jun 19, 4:19 PM EDTFlash Flood WarningRNKCraig2 hr
Jun 19, 4:27 PM EDTSpecial Weather StatementRNKWythe33 min
Jun 19, 4:29 PM EDTFlash Flood WarningRNKAlleghany2 hr
Jun 19, 4:59 PM EDTAreal Flood AdvisoryRNKBland84 min
Jun 19, 5:16 PM EDTSpecial Weather StatementRNKWythe14 min
Jun 19, 5:27 PM EDTAreal Flood AdvisoryRNKWythe81 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.